A new type of minocycline-induced cutaneous hyperpigmentation

Mouton R.W. ; Jordaan H.F. ; Schneider J.W. (2004)


Pigmentary disorders are recognized adverse effects of the semi-synthetic tetracycline derivative antibiotic, minocycline. Three distinct types of minocycline-induced cutaneous pigmentation have been described. Type I, blue-black pigmentation confined to sites of scarring or inflammation on the face: Type II, blue-grey circumscribed pigmentation of normal skin of the lower legs and forearms; and Type III, diffuse muddy brown pigmentation of normal skin accentuated in sun-exposed areas. We report two patients with acne vulgaris with a fourth type of minocycline-induced cutaneous pigmentation. They presented with circumscribed blue-grey pigmentation within acne scars confined to the back. Histology showed pigment within dendritic cells, and extracellularly throughout the dermis. Histochemistry identified a calcium containing melanin-like substance. Iron was absent. Immunohistochemistry confirmed some pigment-containing cells to be macrophages. Electron microscopy demonstrated electron-dense granules, free and membrane-bound, within macrophages and fibroblast-like cells. Energy-dispersive X-ray analysis confirmed the presence of calcium. Iron was absent. This fourth type of cutaneous minocycline hyperpigmentation may be a variant of Type I, but based on clinical, pathological and microanalytical differences, appears to be a new entity. The pigment may be a drug metabolite-protein complex chelated with calcium, or an insoluble minocycline-melanin complex. We propose a classification of cutaneous minocycline pigmentation based on clinico-pathological criteria.

Please refer to this item in SUNScholar by using the following persistent URL: http://hdl.handle.net/10019.1/13618
This item appears in the following collections: